Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 18, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 17, 2017, 2:34 PM CDT for Lincoln County, Minnehaha County, South Dakota; Lyon County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2017, 2:34 PM CDT (19:34 UTC)
- Expired
- May 17, 2017, 3:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lyon County, IA, Lincoln County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 5 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 2:42 PM CDT | TSTM WND DMG | 3 Sse Sioux Falls, SD | SEVERAL TREE BRANCHES DOWN LARGER THAN 3 INCHES IN DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 12:08 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
169
WUUS53 KFSD 171934
SVRFSD
IAC119-SDC083-099-172000-
/O.NEW.KFSD.SV.W.0018.170517T1934Z-170517T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
234 PM CDT WED MAY 17 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Lyon County in northwestern Iowa...
Southern Minnehaha County in southeastern South Dakota...
Northwestern Lincoln County in southeastern South Dakota...
* Until 300 PM CDT
* At 234 PM CDT, a severe thunderstorm was located over Harrisburg,
or near Sioux Falls, moving north at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Rowena around 240 PM CDT.
Sioux Falls and Brandon around 255 PM CDT.
Crooks around 300 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4374 9646 4341 9653 4339 9692 4343 9693
4350 9693 4350 9694 4373 9699
TIME...MOT...LOC 1934Z 181DEG 29KT 4346 9670
HAIL...0.75IN
WIND...60MPH
$$
Ferguson2 follow-up statements
778
WWUS53 KFSD 171947
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
247 PM CDT WED MAY 17 2017
IAC119-SDC083-099-172000-
/O.CON.KFSD.SV.W.0018.000000T0000Z-170517T2000Z/
Lyon IA-Minnehaha SD-Lincoln SD-
247 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN LYON...SOUTHERN MINNEHAHA AND NORTHWESTERN LINCOLN
COUNTIES...
At 247 PM CDT, a severe thunderstorm was located near Sioux Falls,
moving north at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Crooks around 255 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4345 9652 4343 9693 4350 9693 4350 9694
4373 9699 4374 9646
TIME...MOT...LOC 1947Z 178DEG 38KT 4360 9670
HAIL...0.75IN
WIND...60MPH
$$
Ferguson502
WWUS53 KFSD 171956
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
256 PM CDT WED MAY 17 2017
IAC119-SDC083-099-172006-
/O.EXP.KFSD.SV.W.0018.000000T0000Z-170517T2000Z/
Lyon IA-Minnehaha SD-Lincoln SD-
256 PM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON...SOUTHERN
MINNEHAHA AND NORTHWESTERN LINCOLN COUNTIES WILL EXPIRE AT 300 PM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
A tornado watch remains in effect until 700 PM CDT for northwestern
Iowa.
LAT...LON 4345 9652 4343 9693 4350 9693 4350 9694
4373 9699 4374 9646
TIME...MOT...LOC 1956Z 181DEG 29KT 4367 9670
$$
FergusonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:37 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 17, 12:37 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1237 PM CDT Wed May 17 2017 .SHORT TERM...(Today and Tonight) Issued at 400 AM CDT Wed May 17 2017 Synoptically, surface boundary currently extends from south central MN, southwestward to east central Neb. Aloft, mid level low pressure is closed off near the KS/CO border, with another large closed upper low over Idaho. The various models are in pretty good agreement in moving the upper low northeastward toward west central IA by 00Z Thursday, then filling the low tonight as it moves toward western Lake Superior. One of the more remarkable things today is how much stronger the northerly winds look over a large portion of our forecast area. The surface boundary pretty much hangs up close to where it is now, extending across northwest IA. To the north and northwest of this boundary, gradient really tightens up with a lot of 25 to 35 knots in the mixed layer. Therefore our SD zones, as well as many of our southwest MN zones, will have north to northeast winds increasing to 20 to 30 mph. Then as the surface boundary moves further southeast tonight, our forecast area could see a lot of 20 to 35 mph from I 29 and points eastward, with decreasing winds in our western zones. Because of the rainfall and northerly winds, many locations will not see temperatures move a whole lot today. However our zones in northwest IA and immediate adjacent locations should see warming in the upper 60s to lower 70s. In terms of rainfall, 850-700mb frontogenesis is rather disorganized, however some does exist this morning from southwest MN to to near Tyndall SD, pinwheeling this afternoon to along the I 29 corridor. This mimics the movement of a broad trowal maximized in the 305-320K layer coinciding with deep moisture. All of this is just on the backside of the movement of the mid and upper low, with 500-300mb QG forcing moving across our eastern zones. Although high pops are warranted throughout nearly all of our forecast area at one time or another, there is consensus in showing the most rainfall coincident in the frontogenetic and trowaling areas, with an average of one to one and a half inches possible in the late morning and afternoon generally in southwest MN and Brookings, southward to southeast SD. Heading into northwest IA, rain amounts may average closer to an inch or so, with the lightest amounts confined to our western zones of around a half inch. In terms of severe weather chances, agree with the current SPC outlook in that there is a slight risk in our far southeast corner, from about Ida county to Spencer IA in the mid to late afternoon. We have the aforementioned surface boundary swinging through during this time frame, with 850- 500mb lapse rates just over 7C/km. MU Cape in the elevated layers is averaging around 1100 J/kg in this area, but one limiting factor due to the rainfall today is effective shear. The SRH in the effective inflow layer is just 50, with surface to 3km SRH a modest 85. Cape in the effective shear layer is about 800 J/kg. NAM soundings show DCAPE's this afternoon in that region just over 600, so the primary threat would likely be elevated hailers. Basically our far southeast zones are what appears to be just on the back edge of the primary severe threat. Tonight as the low pulls northeastward, stabilization takes over in northwest IA this evening ending the severe threat rather early. The rainfall will also subside, and not really expecting any pockets of heavy rainfall tonight anywhere in our area. With the brisk northerly wind mentioned above, lows tonight will be chilly, with mid 40s to lower 50s common. .LONG TERM...(Thursday through Tuesday) Issued at 400 AM CDT Wed May 17 2017 A brief upper level ridge will begin to build over the area on Thursday, bringing quieter and drier conditions. Surface northerly flow will be advecting cooler air and unseasonable temperatures into the area. Highs will generally be from the mid 50s east of I-29 to lower 60s west. Unsettled weather conditions return this weekend as an upper trough over the Pacific northwest slides northeast from the Four Corners to the High Plains. A shortwave will be moving into the area ahead of the lead upper low Thursday night into Friday, increasing rain chances across the area. GFS/ECMWF suggest a saturated atmosphere while NAM shows a drier atmosphere between the 950/850mb layer early Friday morning. Leaned to GFS/ECMWF for this time frame. Models also show a weak instability ahead of the 850mb boundary; therefore a little potential for thunder is possible. Another concern for Friday is the well below temperatures expected thanks to the northeasterly cold air and precipitation. Highs will range from the mid 40s to lower 50s, readings in the lower 40s could be possible. Rain and thunderstorm chances continue on Saturday as the main upper low slides into the area. Precipitation chances will depend on the location of the surface low; but a lot of inconsistencies still remain with this system. By 12Z Saturday, the ECMWF tracks the low close to the CWA, somewhere between Nebraska and Iowa border, while the NAM/GFS track the low farther south. Despite the uncertainty in depicting the track and time, most areas will see rain through Saturday afternoon. Looking ahead through the remainder of the extended, drier conditions and milder temperatures will be in place, at least through Sunday. Periodic showers and thunderstorms return on Monday into Wednesday as several shortwaves move in across the Northern Plain. There is plenty of uncertainty at this point; therefore did not make major changes during this time frame. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1237 PM CDT Wed May 17 2017 Widespread MVFR-locally IFR conditions will be prevalent through the period, largely associated with bands of rain and scattered thunderstorms rotating around a storm system moving from eastern Nebraska into the Upper Mississippi Valley during this period. Thunder threat is greatest along and east of KYKN-KFSD-KMML line, with isolated strong to severe storms bringing a potential for hail to parts of northwest Iowa through this afternoon. In addition to the low ceilings and scattered thunder threat, strong northerly winds will gust in excess of 25kt at times, mainly across southeast/east central South Dakota and southwest Minnesota. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...05 AVIATION...JH
Hazardous weather outlook, May 17, 12:53 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1253 PM CDT Wed May 17 2017 IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071- 181800- Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union- 1253 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will lift through the area during the afternoon and early evening hours. Scattered strong to perhaps severe storms are possible. The primary risks will be large hail to the size of golf balls, 60 mph winds, and an isolated tornado cannot be ruled out. This thunderstorm activity activity will diminish quickly this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through 7pm. IAZ001-MNZ072-080-081-089-097-098-SDZ062-066-067-069-070-181800- Lyon IA-Lyon MN-Murray-Cottonwood-Nobles-Pipestone-Rock-Minnehaha- Turner-Lincoln SD-Yankton-Clay SD- 1253 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will lift northward this afternoon and into the evening hours. While widespread severe storms are not expected, an isolated strong storm with large hail is possible. Additionally, localized rainfall greater than 1 inch may be possible, and could lead to localized ponding of water in poor drainage areas. Heavy rainfall will diminish this evening, with rain ending by Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ071-SDZ038>040-050-052>061-063>065-068-181800- Lincoln MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Bon Homme- 1253 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will continue into the evening and overnight hours. Severe storms are not expected, and rainfall may average one to one and a half inches into Thursday morning. Brief heavy rainfall can create ponding water or limited flooding in poor drainage urban areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 11:16 AM CDT | River Flood Warning | FSD | Union | 5 days |
| May 17, 11:16 AM CDT | River Flood Warning | FSD | Union | 6 days |
| May 17, 2:14 PM CDT | Tornado Warning | FSD | Lincoln | 16 min |
| May 16, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 33 min |
| May 16, 8:22 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 23 min |
| May 17, 11:16 AM CDT | River Flood Warning | FSD | Clay | 24 hr |
| May 17, 11:16 AM CDT | River Flood Warning | FSD | Buena Vista, Clay | 24 hr |
| May 17, 11:16 AM CDT | River Flood Warning | FSD | Clay | 4 days |
| May 17, 11:16 AM CDT | River Flood Warning | FSD | Clay, Dickinson | 59 hr |
| May 17, 1:33 PM CDT | Tornado Warning | FSD | Sioux | 27 min |
| May 17, 1:56 PM CDT | Tornado Warning | FSD | Sioux | 34 min |
| May 17, 2:03 PM CDT | Tornado Warning | FSD | Sioux | 27 min |
| May 17, 2:28 PM CDT | Tornado Warning | FSD | Lyon, Sioux | 32 min |
| May 17, 3:01 PM CDT | Tornado Warning | FSD | Lyon | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.